Thunderstorm Wind, Russell
- When
- July 31, 1:17 PM CST
- Where
- Russell County, 0.88 mi SSE of Milberger
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.709, -98.912
Scattered pulse-type thunderstorms developed during the afternoon and early evening on the 31st across portions of central, south-central and southeast Kansas, in response to a weak frontal boundary interacting with strong daytime heating. Due to hot and dry sub-cloud conditions, isolated damaging winds was the primary threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered pulse-type thunderstorms developed during the afternoon and early evening on the 31st across portions of central, south-central and southeast Kansas, in response to a weak frontal boundary interacting with strong daytime heating. Due to hot and dry sub-cloud conditions, isolated damaging winds was the primary threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 11:34 AM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1234 PM CDT SUN JUL 31 2011 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME. BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO 10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD. VP && .PREV DISCUSSION... /ISSUED 553 AM CDT SUN JUL 31 2011/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK FRONT TO REMAIN NEARLY STATIONARY FROM CENTRAL KS TO SOUTHERN MISSOURI OVER THE NEXT 24 HOURS. ISOLATED PM/EARLY EVE THUNDERSTORMS COULD DEVELOP NEAR THIS FRONT...HOWEVER CHANCES APPEAR TOO LOW TO MENTION THUNDER IN TAFS. OTHERWISE...VFR WEATHER EXPECTED WITH RELATIVELY LIGHT SOUTH-SOUTHEASTERLY WINDS. JMC PREV DISCUSSION... /ISSUED 239 AM CDT SUN JUL 31 2011/ DISCUSSION... MAIN FORECAST CONCERNS WILL FOCUS ON THE RELENTLESS HEAT WAVE FOR THE NEXT SEVERAL DAYS...FOLLOWED BY A FRONTAL BOUNDARY SINKING SOUTHWARD INTO THE AREA BY MID-WEEK AND ITS PROGRESSION THEREAFTER. TDY-TONIGHT EXPECTING THE HEAT TO BE HIGHER TODAY COMPARED TO SATURDAY. CHANCES OF THUNDERSTORMS ARE NOT LOOKING AS GOOD WITH SURFACE BOUNDARY PUSHING NORTHWARD. IF THE BOUNDARY CAN MAINTAIN THEN ISOLATED STORMS WOULD BE POSSIBLE OVER CENTRAL KANSAS LATER THIS AFTERNOON. MON-TUE THE HEAT WILL REALLY BUILD THIS PERIOD ACROSS THE REGION AND TUESDAY IS STILL SHOWING SIGNS OF BECOMING A TRUE SIZZLER WITH DAYTIME HIGHS POSSIBLY TOPPING 110 DEGREES FOR SOME LOCATIONS. EXTENDED: WED-SAT MODELS CONTINUE TO SUGGEST THAT A FRONTAL BOUNDARY WILL SLIDE SLOWLY SOUTHWARD INTO CENTRAL KANSAS FOR THE WEDNESDAY/THURSDAY PERIOD WITH COOLER TEMPERATURES AND CHANCES OF THUNDERSTORMS...HOWEVER HOT TEMPERATURES WILL CONTINUE TO AFFECT SOUTHERN KANSAS. HOW FAR SOUTH WILL THIS FRONT MAKE IT WILL BE THE MAIN CHALLENGE...AS A STRONGER SOUTHWARD PUSH ON THE FRONT COULD PROVIDE SOME RELIEF FROM THE HEAT ON FRIDAY AND SATURDAY FOR ALL AREAS. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 105 78 107 80 / 20 20 10 0 HUTCHINSON 105 78 107 80 / 20 20 10 0 NEWTON 104 78 106 80 / 20 20 10 0 ELDORADO 103 78 105 80 / 20 20 10 10 WINFIELD-KWLD 104 78 106 80 / 20 20 10 0 RUSSELL 103 76 107 76 / 20 20 0 10 GREAT BEND 104 77 108 77 / 20 20 0 0 SALINA 103 79 105 79 / 20 20 10 10 MCPHERSON 104 78 106 80 / 20 20 10 0 COFFEYVILLE 104 78 104 80 / 20 20 10 10 CHANUTE 102 77 102 79 / 20 20 10 10 IOLA 102 77 102 79 / 20 20 10 10 PARSONS-KPPF 103 77 103 79 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 706 AM CDT SUN JUL 31 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 706 AM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE AREA FOR THIS AFTERNOON AND EARLY EVENING...PLEASE REFER TO LATEST HEAT WARNING FOR MORE DETAILS. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MAINLY THIS AFTERNOON AND EARLY EVENING. A STRONG STORM OR TWO IS POSSIBLE WITH THE MAIN THREAT OF WIND GUSTS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS WEDNESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTH OVER ALL AREAS BY THURSDAY NIGHT. CONTINUING THROUGH SATURDAY...THIS ACTIVITY MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 209 PM CDT SUN JUL 31 2011 KSZ032-047-311945- BARTON-RUSSELL- 209 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES... AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SUSANK...OR 17 MILES NORTH OF GREAT BEND...AND MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS NEAR MILBERGER. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
4 thunderstorm wind. Local standard time, as filed.
A 100-gallon horse tank three-quarters full was blown into shed doors, causing them to cave in. Additionally, a 20 by 30-foot shed was destroyed. This report was relayed by KSNW.
Several large trees were downed, along with some power lines.
Numerous trees and some power lines were downed in Holyrood. Additionally, A semi-trailer was blown off highway 156 just southwest of Holyrood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336405, 336402, 336403, 336404.